Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Milwaukee, WI

August 3, 2004Dodge County, Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 3, 2004, 6:18 PM CDT for Dodge County, Jefferson County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 6:18 PM CDT (23:18 UTC)
Expired
Aug 3, 2004, 6:45 PM CDT
In force
27 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dodge County, WI, Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 26 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 032318
SVRMKX
WIC027-055-032345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
617 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DODGE COUNTY IN SOUTHEAST WISCONSIN
  EASTERN JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 645 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WATERTOWN...AND MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RICHWOOD...PIPERSVILLE...LEBANON...IXONIA...ASHIPPUN...SULLIVAN AND
  CLYMAN.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4321 8853 4320 8854 4294 8854 4313 8876
      4314 8876 4321 8886 4332 8871 4333 8868
      4321 8850

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:39 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 3, 2:39 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
239 PM CDT TUE AUG 3 2004

.DISCUSSION...FORECAST FOCUS ON THUNDERSTORMS THROUGH WEDNESDAY.

PROFILER NETWORK SHOWS THAT MID LEVEL INFLOW INTO CENTRAL WI HAS
HELPED TO PRODUCE BANDS OF SHOWERS OVER CENTRAL AND SOUTHERN WI
TODAY. SOUTHWEST TO WEST WINDS AT H700 WITH NORTHWEST WINDS AT H500
HAVE COMBINED TO PRODUCE CONFIGURATION SEEN ON AREA RADARS. RUC AND
SATELLITE HINT AT H500 VORT MAX MOVING EAST INTO MN ATTM. SMALL BUT
TIGHTLY WOUND MCS ACROSS SOUTHERN MN AND NORTHERN IA HAS BEEN
MOVING STEADILY EASTWARD THIS MORNING AND AFTERNOON. THIS AREA OF
SHOWERS AND EMBEDDED THUNDERSTORMS EXPECTED TO ENTER SOUTHERN WI THIS
EVENING.

CONFIDENCE IN REMAINDER OF FORECAST IS LOW BUT HERE IS REASONING:
MODELS ARE SUFFERING FROM CONVECTIVE FEEDBACK AND DEVELOP AN
UNREALISTICALLY DEEP LOW OVERNIGHT AND INTO WEDNESDAY...ALL OF WHICH
PRODUCES A LARGE PRECIPITATION SHIELD OF HEAVY RAINFALL. ALTHOUGH
IT SEEMS THAT RAINFALL IS LIKELY LATE TONIGHT INTO WEDNESDAY BUT
HAVE PULLED BACK FROM MODEL QPF...WHICH RESULTS MAY STILL BE TOO
HIGH. LATER RUNS WILL HOPEFULLY RESOLVE THIS ISSUE.

HAVE OPTED TO USE MESOETA WINDS FOR FORECAST BUT HAD TO TRIM WIND
SPEEDS DUE TO THE TOO DEEP SURFACE LOW TO OUR SOUTH. TEMPERATURES
ALSO SUFFER FROM THE STRONG NORTHEAST FLOW AND HAVE TENDED TO BRING
UP DAYTIME AND NIGHTTIME TEMPERATURES.

STILL LOOKING FOR DRY WEATHER FROM WEDNESDAY NIGHT THROUGH THE
WEEKEND.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT TUE AUG 3 2004

WIZ046-047-051-052-056>060-062>072-041000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT...MAINLY WEST OF A LINE FROM WISCONSIN DELLS THROUGH
JEFFERSON TO LAKE GENEVA. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. BUT AT THIS TIME THEY
ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF STORMS AFTER THAT
IS FORECAST TO HOLD OFF UNTIL MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

NJ

In the hours before

Local storm report, Aug 3, 4:59 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
459 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             REEDSBURG               43.53N 90.00W
08/03/2004  1.75 INCH        SAUK               WI   LAW ENFORCEMENT

0444 PM     HAIL             LAKE DELTON             43.59N 89.78W
08/03/2004  0.25 INCH        SAUK               WI   LAW ENFORCEMENT

0454 PM     HAIL             BARABOO                 43.47N 89.74W
08/03/2004  1.25 INCH        SAUK               WI   LAW ENFORCEMENT

            REPORTED NEAR BARABOO.

0454 PM     HAIL             3 SW LAKE DELTON        43.56N 89.82W
08/03/2004  1.00 INCH        SAUK               WI   TRAINED SPOTTER

&&

DAVIS/KONOP
Local storm report, Aug 3, 5:05 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             2 SE REEDSBURG          43.51N 89.97W
08/03/2004  1.75 INCH        SAUK               WI   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL REPORTED ON HOGSBACK ROAD.

&&

DAVIS/KONOP
Local storm report, Aug 3, 5:20 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
520 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             DOYLESTOWN              43.43N 89.15W
08/03/2004  1.75 INCH        COLUMBIA           WI   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

DAVIS/KONOP
Special weather statement, Aug 3, 5:25 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
525 PM CDT TUE AUG 3 2004

WIZ046-047-051-052-056>060-062>072-032331-
COLUMBIA WI-DANE WI-DODGE WI-FOND DU LAC WI-GREEN WI-GREEN LAKE
WI-IOWA WI-JEFFERSON WI-KENOSHA WI-LAFAYETTE WI-MARQUETTE
WI-MILWAUKEE WI-OZAUKEE WI-RACINE WI-ROCK WI-SAUK WI-SHEBOYGAN
WI-WALWORTH WI-WASHINGTON WI-WAUKESHA WI-
525 PM CDT TUE AUG 3 2004

...SEVERE THUNDERSTORM WATCH NUMBER 699 CONTINUES UNTIL 10 PM CDT...

A CLUSTER OF THUNDERSTORMS HAS PRODUCED SEVERE WEATHER NORTH OF
MADISON...ACROSS COLUMBIA AND SAUK COUNTIES. LAW ENFORCEMENT IN
REEDSBURG...SAUK COUNTY...AND THE PUBLIC IN DOYLESTOWN...COLUMBIA
COUNTY...REPORT GOLF BALL SIZE HAIL.  A SPOTTER IN
PORTAGE...COLUMBIA COUNTY...REPORTED 2.5 INCHES OF RAIN IN ABOUT 30
MINUTES. SOME STREET FLOODING WAS REPORTED IN THE WISCONSIN DELLS
AREA. FLASH FLOODING IS LIKELY ACROSS PARTS OF SAUK AND COLUMBIA
COUNTY.

THESE STORMS ARE DRIFTING TO THE EAST SOUTHEAST AT 15 MPH AND WILL
EVENTUALLY MOVE INTO DODGE AND POSSIBLY NORTHERN DANE AND JEFFERSON
COUNTIES. IF THEY MAINTAIN THEIR INTENSITY...ADDITIONAL WARNINGS
WILL LIKELY BE ISSUED.

A MUCH LARGER LINE OF THUNDERSTORMS IS APPROACHING THE MISSISSIPPI
RIVER TO THE WEST AND IS EXPECTED TO TRACK ACROSS MOST OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN THIS EVENING. ALTHOUGH THIS LINE OF
STORMS HAS LOST SOME OF ITS STRENGTH...IT STILL POSES A SEVERE
WEATHER THREAT IN THE NEXT FEW HOURS...MAINLY WEST OF MADISON.

DAVIS
Local storm report, Aug 3, 5:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
535 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 NNW COLUMBUS          43.35N 89.04W
08/03/2004  1.25 INCH        COLUMBIA           WI   LAW ENFORCEMENT

            HALF DOLLAR SIZED HAIL REPORTED ON DUBORG ROAD BETWEEN
            FALL RIVER AND COLUMBUS.

&&

DAVIS/KONOP
Local storm report, Aug 3, 5:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
549 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             COLUMBUS                43.34N 89.03W
08/03/2004  1.75 INCH        COLUMBIA           WI   LAW ENFORCEMENT

&&

DAVIS/KONOP

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:09 PM CDTSevere Thunderstorm WarningMKXSauk51 min
Aug 3, 4:52 PM CDTTornado WarningMKXSauk23 min
Aug 3, 4:59 PM CDTTornado WarningMKXColumbia31 min
Aug 3, 5:15 PM CDTFlash Flood WarningMKXColumbia, Sauk3 hr
Aug 3, 5:16 PM CDTSevere Thunderstorm WarningMKXDodge44 min
Aug 3, 5:24 PM CDTTornado WarningMKXDodge66 min
Aug 3, 6:33 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.